Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 19, 2008, 7:20 PM EDT for Orange County, North Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 7:20 PM EDT (23:20 UTC)
- Expired
- Jul 19, 2008, 8:29 PM EDT
- In force
- 69 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 192322 FFWRAH NCC135-200215- /O.NEW.KRAH.FF.W.0030.080719T2320Z-080720T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 720 PM EDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ORANGE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1015 PM EDT * AT 712 PM EDT... THUNDERSTORMS THAT ARE CONTINUOUSLY REDEVELOPING OVER SOUTHEASTERN ORANGE COUNTY. * LOCATIONS THREATENED WITH FLOODING INCLUDE CHAPEL HILL AND CARRBORO. NATIONAL WEATHER SERVICE RADAR INDICATED UP TO TWO AND ONE HALF INCH OF RAINFALL HAS FALLEN NEAR CARRBORO WITHIN THE LAST HOUR. ANOTHER INCH IS POSSIBLE AS STORMS CONTINUE TO MOVE EAST TO WEST ACROSS THE AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK ACTION. LAT...LON 3601 7899 3586 7902 3587 7921 3599 7917 $$ 23
1 follow-up statement
000 WGUS72 KRAH 200029 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 827 PM EDT SAT JUL 19 2008 NCC135-200037- /O.CAN.KRAH.FF.W.0030.000000T0000Z-080720T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ORANGE NC- 827 PM EDT SAT JUL 19 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN ORANGE COUNTY... HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA...AND NO WIDESPREAD OR SIGNIFICANT FLOODING AS BEEN REPORTED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3601 7899 3586 7902 3587 7921 3599 7917 $$ VINCENT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:10 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 2:10 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT SAT JUL 19 2008 .SYNOPSIS... TROPICAL STORM CRISTOBAL ... LOCATED JUST OFF THE SOUTH CAROLINA COAST... IS FORECAST TO MOVE SLOWLY NORTHEAST ALONG THE SOUTH CAROLINA AND SE NC COAST TONIGHT AND SUNDAY. HIGH PRESSURE WILL BUILD BACK OVER THE REGION MONDAY... BRINGING VERY HOT CONDITIONS. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TUESDAY... BUT STALL NEAR THE VA BORDER MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 200 PM SATURDAY... THE NOW TROPICAL STORM ALONG THE SOUTH CAROLINA COAST HAS BECOME BETTER ORGANIZED WITH BANDS OF SHOWERS PERIODICALLY MOVING ONSHORE AND ACROSS SOUTHEASTERN NC. SOME OF THESE BAND ARE LIKELY RESULTING FROM OUTFLOW GENERATED BY HEAVIER CONVECTION WELL OFFSHORE. A WEAK INVERTED TROUGH EXTENDS AS FAR INLAND AS THE CHARLOTTE AND THE EASTERN FOOTHILLS. DEWPOINTS HAVE BEEN HOVERING AROUND 70 DEGREES AS FAR WEST AS THE FOOTHILLS AND PORTIONS OF THE NORTHWEST PIEDMONT. THIS COMBINED WITH HEATING HAS ALLOWED FOR SCATTERED SHOWERS TO DEVELOP FURTHER WEST ACROSS THE TRIAD. DUE TO THE LACK OF INSTABILITY AND SHEAR MOST SHOWER ACTIVITY OVER THE NORTHWEST PIEDMONT HAS BEEN RATHER HIT AND MISS AND NOT WIDESPREAD. EXPECT THIS ACTIVITY IN THE WEST TO DIMINISH THIS EVENING WHILE SHOWERS CONTINUE TO PUSH ONSHORE OVER SOUTHEASTERN NC. WILL LOWER THE CHANCE FOR RAIN IN THE WEST WITH SUNSET, BUT KEEP POPS IN THE CHANCE CATEGORY ALONG AND EAST OF HIGHWAY 1.WITH A RATHER TROPICAL AIRMASS IN PLACE EXPECT MUGGY OVERNIGHT LOWS TO BE RATHER UNIFORM IN THE LOWER 70S EVERYWHERE WITH SOME UPPER 60S POSSIBLE IN THE NORTHWEST PIEDMONT. SUNDAY...AS THE TROPICAL SYSTEM MOVES ALONG THE NC COAST IN THE MORNING EXPECT SCATTERED SHOWER ACTIVITY TO PROGRESS NORTH OVER THE CENTRAL AND NORTHERN COASTAL PLAIN BRINGING SOME RAIN TO LOCATIONS FROM GOLDSBORO NORTH TO WILSON...ROCKY-MOUNT AND ROANOKE RAPIDS. WILL GO ABOVE GUIDANCE POPS FOR SUNDAY AND MENTION SCATTERED SHOWERS MAINLY EAST AND NORTHEAST OF RALEIGH. THE GFS SHOWS SOME ENHANCED UPPER DIVERGENCE OVER THE NORTHERN COASTAL PLAIN ON SUNDAY ALONG WITH WEAK 1000 MB FRONTOGENESIS. THERE IS NOT REALLY ANY SHEAR RUNNING ACROSS THE TROPICAL SYSTEM TO SPEAK OF AND THIS SHOULD ALLOW SOME TROPICAL MOISTURE TO MAKE ITS WAY INLAND INTO THE COASTAL PLAIN AND EASTERN PIEDMONT. THIS SAID THE BEST MOISTURE FLUX APPEARS TO REMAIN ALONG THE COAST. SUBSIDENT ON THE WESTERN EDGE OF THE SYSTEM SHOULD KEEP CONDITIONS DRY AND RATHER HOT OVER THE WESTERN PIEDMONT AND SANDHILLS. HIGH TEMPERATURES SUNDAY WILL AGAIN BE RATHER VARIABLE AND DEPEND ON HOW MUCH SUNSHINE ANY GIVEN LOCATION RECEIVES. AREAS WEST OF FAYETTEVILLE AND RALEIGH COULD REMAIN MOSTLY SUNNY FOR A GOOD PORTION OF THE AFTERNOON ALLOWING HIGHS TO SURGE INTO THE MID TO UPPER 90S. FROM RALEIGH EAST AND NORTHEAST ACROSS THE COASTAL PLAIN SKIES WILL LIKELY REMAIN MORE MOSTLY CLOUDY LIMITING HIGHS TO THE UPPER 80S TO LOWER 90S. AGAIN THIS WILL BE DEPENDENT UPON THE OVERALL AMOUNT OF SKY COVER AND SCATTERED SHOWERS. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... AS OF 210 PM SATURDAY... FOLLOWING THE HPC FORECAST TRACK OF THE TROPICAL SYSTEM... THE TROPICAL STORM IS FORECAST TO JUST EAST OF CAPE HATTERAS AROUND 00Z/21. THEREFORE... MUCH OF CENTRAL NC WILL BE LOCATED UNDER THE STRONG SUBSIDENCE ZONE ON THE BACK SIDE OF THE SYSTEM AT 00Z/21. THE TROPICAL STORM THEN IS FORECAST TO BECOME ABSORBED IN THE MID LEVEL TROUGH ALONG THE EASTERN SEABOARD SUNDAY NIGHT AND MONDAY... AND GET PULLED MORE RAPIDLY AWAY TO THE NE. IF THIS FORECAST PROVES ACCURATE... THEN CENTRAL NC CAN EXPECT THE SKIES TO BE CLEAR OR MOSTLY CLEAR BY SUNDAY NIGHT. THE SURFACE WINDS WILL BE LIGHT... AS WE WILL BE FAR AWAY FROM THE CIRCULATION CENTER. LOWS SHOULD BE VERY NEAR CLIMATOLOGY FOR JULY 21 (UPPER 60S TO LOWER 70S). PATCHY FOG WILL BE LIKELY... WITH LOCALLY DENSE FOG POSSIBLE IF THE WINDS GO CALM - ESPECIALLY OVER THE EASTERN AREAS WHERE THE GROUND IS WETTEST (OR IS EXPECTED TO BE WETTEST). MONDAY APPEARS TO BE THE HOTTEST AND DRIEST DAY IN THIS FORECAST CYCLE. OUR REGION TYPICALLY EXPERIENCES SOME OF ITS HOTTEST AND DRIEST WEATHER CONDITIONS IN THE WAKE OF DEPARTING TROPICAL SYSTEMS... ESPECIALLY ONES THAT JUST BRUSH THE REGION TO THE EAST. THIS SHOULD BE THE CASE MONDAY. HOWEVER... THE MAV GUIDANCE (GFS) APPEARS TO BE TOO HOT... AS IT HAS BEEN FOR THE PAST FEW WEEKS. IT ADVERTISES WIDESPREAD 101-102 DEGREE HEAT FOR ALL BUT THE PIEDMONT-TRIAD REGION. THE MET GUIDANCE FORECASTS MOSTLY LOWER TO MID 90S (WHICH GIVEN THE FORECAST THICKNESS AND AMOUNT OF EXPECTED SUBSIDENCE MIXING) APPEARS TOO LOW. THEREFORE... WE WILL TREND TOWARD THE HOTTEST DRIEST GUIDANCE FROM THE MAV... BUT THESE NUMBERS WILL BE TWEAKED BACK A FEW DEGREES INTO THE UPPER 90S. THERE MAY BE A 100 OR TWO AROUND ESPECIALLY AT THE TYPICAL HOT SPOTS. IN THE NW PIEDMONT... HIGHS SHOULD REACH 95 OR 96. -BADGETT && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... AS OF 210 PM... THERE IS GENERAL AGREEMENT WITH THE MODELS THAT OUR REGION WILL BE UNDER THE INFLUENCE OF A WEAK MEAN UPPER TROUGH THIS PERIOD. THE LATEST GFS CONTINUED TO TREND FLATTER WITH THE EXPECTED H5 TROUGH MID TO LATE WEEK... WHICH CONTINUED TO SUPPORT THE IDEA THAT THE LAST SEVERAL RUNS OF THE ECMWF MAY BE TOO DEEP WITH THE FORECAST TROUGH. BOTTOM LINE FOR OUR REGION IS THAT WITH THE EXPECTED WEAKER H5 TROUGH... THIS SHOULD RESULT IN A SLOW MOVING SURFACE COLD FRONT... WHICH SHOULD STALL JUST TO OUR NORTH OR VERY NEAR THE NORTHERN PIEDMONT TUE-WED. ANOTHER SLOW MOVING FRONT EXPECTED TO ARRIVE LATER IN THE WEEK. CENTRAL NC SHOULD EXPECT A RATHER WET WEEK... WITH DAILY... MOSTLY DIURNAL THUNDERSTORMS. POPS OF 40-50 WILL BE FORECAST TUE-SAT... WHICH IS 10-15 PERCENT ABOVE 30 YEAR CLIMO. PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED WITH LOWS AT OR SLIGHTLY ABOVE CLIMO... AND HIGHS NEAR CLIMO. LOWS 68-73. HIGHS 87-92. -BADGETT && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... AS OF 200 PM... TROPICAL STORM CRISTOBAL IS FORECAST TO SLOWLY TRACK JUST OFFSHORE OF THE CAROLINA COAST...WITH CLOSEST APPROACH TO CENTRAL NORTH CAROLINA IN THE TWELVE HOURS AFTER MIDNIGHT TONIGHT (04Z/20TH) THROUGH NOON SUNDAY. BANDS OF SHOWERS HAVE BEEN MOVING NORTHWEST ACROSS FAY PERIODICALLY THIS AFTERNOON AND THIS WILL CONTINUE INTO TONIGHT. FURTHER WEST THE SHOWER ACTIVITY NEAR INT AND GSO WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING AND SCATTERED SHOWERS ARE ONLY EXPECTED FROM RDU EAST TO RWI AND FAY. EXPECT SOME LIGHT FOG TONIGHT IN AREAS THAT RECEIVED RAIN, HOWEVER, WITH SOME WIND OVERNIGHT EXPECT THE ATMOSPHERE TO REMAIN MIXED. SOME LOCATION FROM RDU EAST TO FAY AND RWI COULD BE RUNNING MVFR BY DAYBREAK WITH LOW CLODS AROUND 1500-2000 FEET. THE TROPICAL STORM WILL MOVE AWAY FROM THE CAROLINA COAST ON MONDAY ALLOWING FOR CLEAR CONDITIONS. BY MID WEEK A LONG WAVE UPPER TROUGH SETS UP JUST TO OUR NORTH AND COULD HELP SUPPORT SCATTERED THUNDERSTORMS ACTIVITY ON ANY GIVEN AFTERNOON FROM WEDNESDAY THROUGH FRIDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JO/BADGETT NEAR TERM...JO SHORT TERM...BADGETT LONG TERM...BADGETT AVIATION...JO
Hazardous weather outlook, Jul 19, 2:30 PM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT JUL 19 2008 NCZ007>011-021>028-038>040-043-073-074-083-201245- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WILSON-STANLY-MONTGOMERY-ANSON- 230 PM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ041-042-075>078-084>086-088-089-201245- WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 230 PM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. BANDS OF SHOWERS WITH OCCASIONAL HEAVY RAIN WILL MOVE NORTHWEST ACROSS THE AREA TODAY. SOME OF THE RAIN WILL BE VERY HEAVY AT TIMES RESULTING IN LIMITED VISIBILITY AND PONDING OF WATER ON ROADWAYS. MOTORISTS ENCOUNTERING BANDS OF HEAVY RAIN SHOULD REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. ONLY SOME MINOR FLOODING IN URBAN AREAS...POOR DRAINAGE AND IN LOW LYING AREAS IS POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.